Q & A Library

Print this page | Sign up for free e-bulletins
Q

Can Too Much Vitamin B Cause Problems?

The Vitamin Advisor recommended the basic multivitamin and antioxidant formula, as well as the stress reducer. Is there such a thing as too much of a B vitamin?

A
Answer (Published 4/9/2002)

Originally published April 2002. Updated November 2014.

Related Weil Products
Weil Vitamin Advisor for Supplements and Herbs - If you are interested in supplementing your diet, and want to take the mystery out of choosing vitamins, try the Weil Vitamin Advisor. Visit today for your free, personalized recommendation.

We used to think that B vitamins were harmless because, like vitamin C, they’re water soluble and therefore can’t accumulate in the body as can the fat-soluble vitamins (A, D, E, and K). However, we now know that too high an intake of certain of the "B’s" can present problems. For example, vitamin B6 can cause nerve toxicity although it usually doesn’t cause problems in doses lower than 300 mg per day. (I have seen one case of a person on 200 mg of B6 a day who developed numbness in her legs. A neurologist told her she might have multiple sclerosis, but when she stopped taking B6, the symptoms disappeared.) I recommend a 100 to 200 mg per day trial of B6 (pyridoxine) for nerve compression injuries such as carpal tunnel syndrome, but I always caution patients to discontinue the vitamin if any unusual numbness develops.

I also advise additional B vitamins for symptoms of menopause, and occasionally to relieve the discomforts of PMS.

High doses of niacin (vitamin B3) can also cause problems, but you’re not likely to run into trouble unless you’re taking a total of 2000 to 3000 mg per day to lower cholesterol. At those dosages, nausea, jaundice and elevated liver enzymes can occur, a toxic picture mimicking hepatitis. These symptoms disappear when niacin is discontinued. You shouldn’t take high doses of niacin if you’re pregnant, have ulcers, gout, diabetes, gallbladder disease, liver disease or have had a recent heart attack. Anyone who takes this B vitamin to lower cholesterol should do so under the supervision of a physician and should have liver function tests done before the start of therapy and periodically thereafter. You also should monitor your cholesterol monthly and keep your niacin dose to the lowest possible level to maintain improvement.

However, if you’re taking two of the B-50 Complex (the "stress reducer" you mention in your question), the levels of B vitamins you’ll be getting won’t be high enough to cause you trouble, even when combined, as recommended, with a multivitamin and the antioxidant formula. You’ll be getting only an additional 100 mg of B6 and 100 mg of B3.

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.